Alert archive / Florida / Tornado Warnings in 1994

Tornado Warning 12, NWS Melbourne, FL

October 30, 1994Lake County, Florida

NWS Melbourne, FL issued this tornado warning at Oct 30, 1994, 2:06 PM EST for Lake County, Florida. It was in force for 50 min.

The area

The counties it named.

The facts

Issued
Oct 30, 1994, 2:06 PM EST (19:06 UTC)
Expired
Oct 30, 1994, 2:56 PM EST
In force
50 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Lake County, FL

The radar

The Melbourne radar (KMLB), 126 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1994-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3124 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1994-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3124 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 301906
TORMLB
FLC069-302000-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
206 PM EST SUN OCT 30 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  300 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...CENTRAL LAKE COUNTY
 
AT 204 PM DOPPLER RADAR IS INDICATING A TORNADO IS DEVELOPING UST NORTH
OF LEESBURG. THE STORM IS HEADING TOWARDS UMATILLA AND ASTOR PARK. SEEK
SHELTER NOW!!
 
THIS IS A DANGEROUS STORM. ACT QUICKLY. IF YOU ARE IN THE PATH OF
THIS TORNADO MOVE TO A SHELTER IF AVAILABLE.  OTHERWISE GO TO
A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID
WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING
OR GET INTO A DITCH OR CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Oct 30, 9:30 AM EST, 4 hours 36 minutes earlier.

Area forecast discussion, Oct 30, 9:30 AM EST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
930 AM EST SUN OCT 30 1994

88D SHOWING LNE OF STRONG STORMS MOVING ACROSS N FL ATTM. ONLY MINOR
CHANGES TO FCST AS SAO'S SHOWING MSTLY PC SKIES EXCEPT CENTRAL
INTERIOR SECTIONS DUE TO FOG. SINCE TROUGH STILL TO WEST AND THE FACT
THAT IT WILL BE MOVING THRU DURING PRIME HEATING WOULD NOT BE
SURPRISED TO SEE MORE STRONG STORMS ACROSS AREA THIS AFTERNOON (THIS
IS ESPECIALLY TRUE DUE TO THE FACT WE SHOULD SEE MORE SFC HEATING THEN
WE RECEIVED YDAY) AND WILL MENTION IN UPDATE.

@1...VOLUSIA LAKE ORANGE SEMINOLE OSCEOLA
@2...BREVARD INDIAN RIVER ST LUCIE MARTIN OKEECHOBEE

MCO
DAB
MLB

SJH

$D6```FXCA
8xOFTUM

##FXUSP
RFTCN4>
^FTUM(
IFPUSB
wFZUS
DjyFTUW6
Ls3#FXUSn
~MFPCN<
,FZUS
4#FXUS

23#FXUS.
 wFPAKF
VFPCNx
FPUS
HsFXCA
hFPUS
FTCNr
FAZZT
	[#FXUSl
#FXUS*
(FAZZhfdJ\BNBNBb%V##FXUS:
)'%FTCN
3^FZUS
$D;FPAK

/FTAK
 ;VFPCNf
\;^yFTCNz
4#FXUSX*
$FZUS
>)OFTCNF
;XFPUS
5FPUSV
 %)OFTCN
7FTCN
<3{FPUS"
)@FTUWf
 FZUSX
8"OFTUW5
%fZFEAK
$5FZUS
$N-FPAK^
@!@FTUM

In the hours before

Special weather statement, Oct 30, 11:18 AM EST, 2 hours 48 minutes before
FLZ041-044>047-053-054-058-059-064-501-301830-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1105 AM EST SUN OCT 30 1994

...NUMEROUS THUNDERSTORMS EXPECTED ACROSS EAST CENTRAL FLORIDA WITH
SOME STORMS POSSIBLY SEVERE NORTH OF A MELBOURNE TO FORT MYERS
LINE...

DOPPLER RADARS LATE THIS MORNING INDICATED A FAIRLY STRONG LINE OF
THUNDERSTORMS STRETCHING FROM JACKSONVILLE TO GAINESVILLE TO CRYSTAL
RIVER AND THEN INTO THE GULF OF MEXICO. THIS LINE OF STORMS WAS
ASSOCIATED WITH A UPPER LEVEL STORM SYSTEM MOVING NORTHEASTWARD OUT OF
THE NORTHEAST GULF OF MEXICO. THIS LINE OF STORMS IS EXPECTED TO MOVE
EAST AND MOVE ACROSS EAST CENTRAL FLORIDA THIS AFTERNOON.

SINCE ABUNDANT MOISTURE AND AN UNSTABLE ATMOSPHERE REMAINS OVER THE
REGION...SOME OF THE THUNDERSTORMS COULD BE STRONG WITH A FEW STORMS
BECOMING SEVERE. THE GREATEST CHANCE FOR SEVERE STORMS WILL BE NORTH
OF A LINE FROM MELBOURNE TO FORT MYERS.

RRESIDENTS OF EAST CENTRAL FLORIDA SHOULD BE ALERT TO RAPIDLY CHANGING
WEATHER CONDITIONS. STORM SPOTTERS AND HAM RADIO OPERATORS ARE
REQUESTED TO RELAY ANY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE.

HODANISH
Special weather statement, Oct 30, 12:22 PM EST, 1 hour 44 minutes before
FLZ041-044>047-053-054-058-059-064-501-301825-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1223 PM EST SUN OCT 30 1994

...SEVERE THUNDERSTORMS REPORTED ACROSS MARION COUNTY....

...SEVERE WEATHER POSSIBLE ACROSS EAST CENTRAL FLORIDA THIS
AFTERNOON...

AT 1217 PM WEATHER RADAR INDICATED SEVERE THUNDERSTORMS IN MARION
COUNTY MOVING EAST AT 15 MPH. DAMAGE AND A POSSIBLE TORNADO WAS
REPORTED WITH THIS STORM.

CONDITIONS ARE FAVORABLE FOR THE POSSIBILITY OF SEVERE WEATHER
ACROSS EAST CENTRAL FLORIDA THIS AFTERNOON...AND A TORNADO WATCH
HAS BEEN ISSUED FOR THE NORTHERN 2/3 RDS OF EAST CENTRAL FLORIDA.

RESIDENTS ACROSS EAST CENTRAL FLORIDA SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF SEVERE WEATHER OVER THE REGION THIS AFTERNOON. SEEK
SHELTER IF THREATENING WEATHER APPROACHES.
Special weather statement, Oct 30, 12:23 PM EST, 1 hour 43 minutes before
FLZ041-044>047-053-054-058-059-064-501-301825-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1223 PM EST SUN OCT 30 1994

...SEVERE THUNDERSTORMS REPORTED ACROSS MARION COUNTY....

...SEVERE WEATHER POSSIBLE ACROSS EAST CENTRAL FLORIDA THIS
AFTERNOON...

AT 1217 PM WEATHER RADAR INDICATED SEVERE THUNDERSTORMS IN MARION
COUNTY MOVING EAST AT 15 MPH. DAMAGE AND A POSSIBLE TORNADO WAS
REPORTED WITH THIS STORM.

CONDITIONS ARE FAVORABLE FOR THE POSSIBILITY OF SEVERE WEATHER
ACROSS EAST CENTRAL FLORIDA THIS AFTERNOON...AND A TORNADO WATCH
HAS BEEN ISSUED FOR THE NORTHERN 2/3 RDS OF EAST CENTRAL FLORIDA.

RESIDENTS ACROSS EAST CENTRAL FLORIDA SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF SEVERE WEATHER OVER THE REGION THIS AFTERNOON. SEEK
SHELTER IF THREATENING WEATHER APPROACHES.
Special weather statement, Oct 30, 12:40 PM EST, 1 hour 26 minutes before
FLZ041-044>047-053-054-058-059-064-501-301845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1240 PM EST SUN OCT 30 1994

...A TORNADO WATCH IS IN EFFECT UNTIL 7 PM FOR
VOLUSIA... LAKE...ORANGE   SEMINOLE...OSCEOLA AND BREVARD
COUNTIES...

AT 1239 PM WEATHER RADAR INDICATED A LARGE AREA OF STRONG
THUNDERSTORMS FROM FLAGER BEACH TO OCALA SOUTHWARD TO TAMPA BAY.
THESE STRONG THUNDERSTORMS ARE MOVING EAST AND WILL EFFECT
VOLUSIA AND LAKE COUNTIES BY 1245 PM. THIS ACTIVITY WILL THEN
CONTINUE MOVING EAST AND EFFECT THE REMAINDER OF THE AREA LATER
THIS AFTERNOON.

THESE THUNDERSTORMS CAN PRODUCE STRONG GUSTY WINDS...DEADLY
LIGHTNING...TORRENTIAL RAIN AND POSSIBLY HAIL. CONDITIONS ARE
FAVORABLE FOR THESE STORMS TO INTENSIFY AND POSSIBLY BECOME
SEVERE. IF THREATENING WEATHER MOVES INTO YOUR AREA SEEK SHELTER IN
A STRONG BUILDING. MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR WATER
ON ROADS AND HIGHWAYS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS POTENTIALLY SEVERE
WEATHER SITUATION.
Special weather statement, Oct 30, 1:25 PM EST, 41 minutes before
FLZ041-044>047-053-054-058-059-064-501-301930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
126 PM EST SUN OCT 30 1994

...A TORNADO WATCH IS IN EFFECT UNTIL 7 PM FOR
VOLUSIA... LAKE...ORANGE   SEMINOLE...OSCEOLA AND BREVARD
COUNTIES...

AT 118 PM DOPPLER WEATHER RADAR INDICATED A LARGE AREA OF STRONG
TO SEVERE THUNDERSTORMS EXTENDING EXTENDING WEST OF A LINE FROM
FLAGLER BEACH TO LAKE GEORGE  TO LADY LAKE AND THEN SOUTHWEST TO
THE TAMPA BAY AREA. SOME OF THESE STORMS HAVE A PAST HISTORY OF
PRODUCING SEVERE WEATHER INCLUDING TORNADOES.  THE ACTIVITY WAS
MOVING EAST AT 15 MPH AND WILL EFFECT NORTHERN VOLUSIA AND WESTERN
LAKE COUNTY TROUGH 230 PM. RESIDENTS ACROSS LAKE AND VOLUSIA
COUNTIES SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER AND SEEK
SHELTER IF NECESSARY.

THE STRONG THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE THROUGH THE
NORTHERN 2/3RDS OF EAST CENTRAL FLORIDA THROUGH THE REMAINDER OF
THE AFTERNOON.
$
Special weather statement, Oct 30, 1:26 PM EST, 40 minutes before
FLZ041-044>047-053-054-058-059-064-501-301930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
126 PM EST SUN OCT 30 1994

...A TORNADO WATCH IS IN EFFECT UNTIL 7 PM FOR
VOLUSIA... LAKE...ORANGE   SEMINOLE...OSCEOLA AND BREVARD
COUNTIES...

AT 118 PM DOPPLER WEATHER RADAR INDICATED A LARGE AREA OF STRONG
TO SEVERE THUNDERSTORMS EXTENDING EXTENDING WEST OF A LINE FROM
FLAGLER BEACH TO LAKE GEORGE  TO LADY LAKE AND THEN SOUTHWEST TO
THE TAMPA BAY AREA. SOME OF THESE STORMS HAVE A PAST HISTORY OF
PRODUCING SEVERE WEATHER INCLUDING TORNADOES.  THE ACTIVITY WAS
MOVING EAST AT 15 MPH AND WILL EFFECT NORTHERN VOLUSIA AND WESTERN
LAKE COUNTY TROUGH 230 PM. RESIDENTS ACROSS LAKE AND VOLUSIA
COUNTIES SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER AND SEEK
SHELTER IF NECESSARY.

THE STRONG THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE THROUGH THE
NORTHERN 2/3RDS OF EAST CENTRAL FLORIDA THROUGH THE REMAINDER OF
THE AFTERNOON.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 11:35 AM ESTSevere Thunderstorm WarningMLBMarion55 min
Oct 30, 11:43 AM ESTTornado WarningMLBMarion32 min
Oct 30, 12:25 PM ESTSevere Thunderstorm WarningMLBFlagler65 min
Oct 30, 12:28 PM ESTSevere Thunderstorm WarningMLBMarion62 min
Oct 30, 1:06 PM ESTTornado WarningMLBMarion69 min
Oct 30, 1:35 PM ESTTornado WarningMLBFlagler55 min
Oct 30, 1:43 PM ESTSevere Thunderstorm WarningMLBLake, Volusia62 min
Oct 30, 2:23 PM ESTSevere Thunderstorm WarningMLBSeminole, Volusia67 min
Oct 30, 2:28 PM ESTSevere Thunderstorm WarningMLBFlagler62 min
Oct 30, 5:02 PM ESTSevere Thunderstorm WarningMLBSaint Lucie43 min

Nearby

Tornado Warnings in Florida, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.